Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 188, NWS Bismarck, ND

August 28, 2002McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 28, 2002, 4:54 PM CDT for McIntosh County, North Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2002, 4:54 PM CDT (21:54 UTC)
Expired
Aug 28, 2002, 5:45 PM CDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McIntosh County, ND

The radar

The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:54 PM CDTHail 0.75Wishek, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS53 KBIS 282154
SVRBIS
NDC051-282245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
453 PM CDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 545 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL MCINTOSH COUNTY...OR ABOUT
  56 MILES SOUTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN MCINTOSH COUNTY AT 510 PM CDT

LAT...LON 4625 9946 4609 9934 4620 9903 4627 9911

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:15 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 28, 1:15 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
ISSUED BY NATIONAL WEATHER SERIVCE EASTERN NORTH DAKOTA/GRAND FORKS
115 PM CDT WED AUG 28 2002

WILL MAKE LITTLE CHANGE TO ORIGINALLY WFO BIS FORECAST.  MAIN
BOUNDARY (TROUGH) THIS AFTERNOON LIES FROM NORTHEAST INTO SOUTH
CENTRAL NORTH DAKOTA AND INTO SOUTH DAKOTA.  WEAK LOW FORECAST TO
RIDE ALONG FRONT THIS EVENING GIVING BEST CHC FOR TSRA FOR FAR SE
CWFA (JMS AREA).  WILL MAINTAIN POPS HOWEVER THIS EVENING FOR NEXT
GROUP TO THE WEST (DIK-BIS-MOT).  WILL LEAVE NW ND DRY AS HIGH
PRESSURE OVER ERN MT INTO SE SASK CLOSE ENOUGH TO KEEP DRIER IN THAT
AREA.  WITH LIGHT WINDS OVERNIGHT...WILL THINK ABOUT FOG CHANCES IN
THE MINOT-BOTTINEAU GROUP.

FOR THE LATER PDS...WILL KEEP PREV FCST AS SOUTHWEST FLOW REMAINS
THRU THE WEEKEND ALONG WITH DAILY CHANCES FOR THUNDER.

.BIS...NONE.
DTR/DK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:24 PM CDTSevere Thunderstorm WarningBISSheridan66 min
Aug 27, 7:50 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.